Texas Department of State Health Services:
EAST TEXAS (KYTX) - The Texas Department of State Health Services has linked one case of meningitis to steroid injections produced by the New England Compounding Center.
The patient, an adult female from Central Texas, was evaluated after experiencing meningitis symptoms. Symptoms of meningitis include fever, nausea, vomiting, photophobia, neck stiffness and headache. The patient was hospitalized and is being treated with antifungal drugs. Additional details about the patient are not being released to protect the patient's identity.
The recalled drug is a widely distributed steroid medication used to treat back pain and is administered by injection. Certain lots of the medication distributed by the NECC may be contaminated with a fungus that has led some patients to develop a rare form of fungal meningitis and stroke.
Harris Methodist Southlake Hospital in Southlake and Dallas Back Pain Management are the two Texas health care providers known to have used the implicated drugs. Approximately 131 patients are believed to have been treated with the steroid products, and they have all been contacted by the facilities.
The New England Compounding Center has voluntarily closed. All of its products have been recalled or are currently being withheld from use. Fungal infections associated with the steroid products cannot be transmitted from person to person.
Current case numbers nationwide are available from the Centers for Disease Control and Prevention at: http://www.cdc.gov/HAI/outbreaks/meningitis.html.